Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 72, NWS Columbia, SC

May 23, 20225 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 23, 2022, 2:43 PM EDT for 5 counties in South Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2022, 2:43 PM EDT (18:43 UTC)
Expired
May 23, 2022, 3:15 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Calhoun County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 34 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:45 PM EDTHAIL 15 Se Sandy Run, SCPUBLIC REPORTED HAIL THAT BEGAN AS PEA SIZE AND INCREASED IN SIZE UP TO NICKEL TO QUARTER SIZE BEFORE ENDING. THE LOCATION WAS ALONG BIG BEAVER CREEK ROAD BETWEEEN I-26 AND OLD STATE ROAD.
May 23, 2:49 PM EDTTSTM WND DMG6 Ssw Congaree National, SCSHERIFF DISPATCH REPORTED TREES DOWN ON A POWERLINE ALONG HUMMINGBIRD ROAD NEAR GREAT CIRCLE DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS52 KCAE 231843
SVRCAE
SCC017-063-075-079-085-231915-
/O.NEW.KCAE.SV.W.0072.220523T1843Z-220523T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
243 PM EDT Mon May 23 2022

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Calhoun County in central South Carolina...
  Southeastern Lexington County in central South Carolina...
  West central Sumter County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...
  Southeastern Richland County in central South Carolina...

* Until 315 PM EDT.

* At 242 PM EDT, a severe thunderstorm was located near Sandy Run, or
  11 miles southwest of McEntire Air Base, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Columbia, McEntire Air Base, Eastover, Congaree National Park,
  Hopkins, Sandy Run, Gadsden, Poinsett State Park, Horrel Hill, Fort
  Motte, Wedgewood, Fort Jackson McCrady Training Center and
  Stateburg.

This includes Interstate 26 between mile markers 124 and 137.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3363 8097 3385 8102 3409 8060 3382 8043
TIME...MOT...LOC 1842Z 238DEG 35KT 3377 8089 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG
1 follow-up statement
680 
WWUS52 KCAE 231904
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
304 PM EDT Mon May 23 2022

SCC063-075-231914-
/O.CAN.KCAE.SV.W.0072.000000T0000Z-220523T1915Z/
Lexington SC-Orangeburg SC-
304 PM EDT Mon May 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEXINGTON AND
NORTHWESTERN ORANGEBURG COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3366 8087 3388 8097 3409 8060 3382 8043
TIME...MOT...LOC 1904Z 238DEG 35KT 3388 8067 

$$

SCC017-079-085-231915-
/O.CON.KCAE.SV.W.0072.000000T0000Z-220523T1915Z/
Calhoun SC-Sumter SC-Richland SC-
304 PM EDT Mon May 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTH CENTRAL CALHOUN...WEST CENTRAL SUMTER AND SOUTHEASTERN
RICHLAND COUNTIES...

At 304 PM EDT, a severe thunderstorm was located over Eastover, or 7
miles east of McEntire Air Base, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees and powerlines.

Locations impacted include...
Columbia, McEntire Air Base, Eastover, Gadsden, Poinsett State Park,
Congaree National Park, Hopkins, Horrel Hill, Wedgewood, Fort Jackson
McCrady Training Center, Fort Motte and Stateburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3366 8087 3388 8097 3409 8060 3382 8043
TIME...MOT...LOC 1904Z 238DEG 35KT 3388 8067 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:36 PM EDT, 7 minutes earlier.

Area forecast discussion, May 23, 2:36 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
236 PM EDT Mon May 23 2022

.SYNOPSIS...
A weak tropical wave will push towards us through the day today.
Abundant moisture combining with instability and weak upper
disturbances moving into the region will keep the chance of
showers and storms in the forecast through Tuesday. Another
stronger upper trough and cold front will approach the region on
Thursday into Friday bringing elevated chances of rain before
drier air moves in over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The first round of showers and thunderstorms have moved through
the area with some isolated damage. The approaching low
pressure system will slide to our northwest later this afternoon
and bring a second round of scattered severe weather to the
area. Some small but strong storms have begun to pop behind this
morning's line, in the southern Midlands and into the CSRA. A
more organized area of scattered thunderstorms associated with
the low itself is now making its way across GA. This line will
consolidate over the next few hours and will move into the CSRA,
then into SC later this evening. Strong to severe thunderstorms
are expected with this line, which has had surprisingly good
agreement across the hi-res members. Low level shear will remain
somewhat limited but will increase to the point for a low end
tornado threat; wind and hail remain more likely severe hazards.
Instability should rebound despite the morning convection with
1000+ ML CAPE expected. So ingredients and storm mode suggest at
least isolated severe thunderstorms. Heavy rain is expected
regardless and flooding is possible, particularly in
urban/typically prone areas. High temps will remain suppressed
today due to ongoing convection, topping out in the low 80's in
most spots. Overnight clouds should keep lows up as well,
falling into the upper 60's.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
The middle of this week will be unsettled with high pressure aloft
offshore and a strong upper level trough over The Southern Plains.
Southwest flow will continue to advect low level Gulf of Mexico
moisture into the region with precipitable water values in excess of
1.5 inches. Disturbances riding over the top of the ridge axis are
likely triggers for mainly diurnal convection each day. Expect highs
in the mid to upper 80s and lows in the mid to upper 60s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
An upper level trough gradually progresses eastward across the Ohio
River Valley Friday through the holiday day weekend. A cold front
moves across The Midlands and CSRA Friday through Friday Night for a
chance of showers and thunderstorms.

Medium range model guidance diverges on solutions for the holiday
weekend with the GFS slow to eject the upper trough while the EC is
progressive with that feature and has high pressure aloft
building over the Southeast U.S. Convection may return late in
the holiday weekend with low level moisture advecting back into
the region.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR for now, with restrictions possible later today in convection.

AGS hasn't really seen any restrictions, so we managed to avoid
vis and cig restrictions overnight. That likely won't be the
case today, as a weak tropical wave approaches from the west and
brings with it widespread showers and thunderstorms late this
morning and into the afternoon. Confident enough to add the
TEMPO group back to the TAFs, but they are still rather large
time periods as the models waffle back and forth on timing. VIS
restrictions are definitely expected, as rain should be heavy,
and some cig restrictions could occur as well. Expectation is
that the initial line of storms will push towards AGS/DNL by
15z-16z and then impact CAE/CUB/OGB thereafter. There is some
trending towards another round of storms later in the evening,
and with copious moisture, I think it is a possibility. Keep
VCSH to account for this and to not make the TAFs too lengthy.
Winds should be fairly like through the day and out of the south
and southwest. By tonight, convection should wind down and
clouds remain.

EXTENDED AVIATION OUTLOOK...Chance of mainly diurnal showers and
thunderstorms and associated restrictions, along with a chance of
mainly late night/morning fog and/or stratus, through the period.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 23, 2:54 AM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
254 AM EDT Mon May 23 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-240700-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
254 AM EDT Mon May 23 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

A cluster of thunderstorms is expected to move through this
afternoon. Some of those storms may be strong to severe, with gusty
winds the primary threat. Expect heavy rain and lightning with any
storm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 23, 12:50 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1250 PM EDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     TSTM WND DMG     5 SW LITTLE MOUNTAIN    34.14N 81.47W
05/23/2022                   NEWBERRY           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED A TREE DOWN NEAR THE
            INTERSECTION OF MACEDONIA CHURCH ROAD AND
            STOCKMAN ROAD.

&&

LCV
Special weather statement, May 23, 1:11 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
111 PM EDT Mon May 23 2022

SCZ016-022-116-231745-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
111 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of southeastern
Lancaster, northwestern Chesterfield and north central Kershaw
Counties through 145 PM EDT...

At 111 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buford, or 11 miles east of Lancaster, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pageland, Kershaw, Heath Springs, Westville, Mt Pisgah, Buford,
Jefferson, Ruby, Mount Croghan, Chesterfield Ruby Middle School, High
Point Fire Station, Tradesville, Forty Acre Rock Preserve, Taxahaw,
Kershaw Correctional Institution and Central High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3481 8018 3470 8012 3437 8068 3481 8067
      3482 8065
TIME...MOT...LOC 1711Z 241DEG 49KT 3469 8058

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG
Local storm report, May 23, 1:35 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
135 PM EDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     TSTM WND DMG     4 N AIKEN               33.60N 81.72W
05/23/2022                   AIKEN              SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED A TREE FELL ON A
            VEHICLE NEAR THE INTERSECTION OF SHILOH
            HEIGHTS ROAD AND PIPELINE ROAD. NO INJURIES
            REPORTED.

&&

LCV
Special weather statement, May 23, 1:41 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
141 PM EDT Mon May 23 2022

SCZ016-231815-
Chesterfield SC-
141 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of north central
Chesterfield County through 215 PM EDT...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chesterfield, or 15 miles west of Cheraw, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chesterfield, Carolina Sandhills Wildlife Refuge, Ruby, Mount
Croghan, Chesterfield Ruby Middle School, Bay Springs Fire Station
and Chesterfield Detention Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3455 8025 3481 8033 3480 7993 3477 7993
      3475 7991
TIME...MOT...LOC 1741Z 241DEG 49KT 3470 8017

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, May 23, 2:09 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Columbia SC
209 PM EDT Mon May 23 2022

SCZ016-231845-
Chesterfield SC-
209 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of northeastern
Chesterfield County through 245 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cheraw Municipal Airport, or near Cheraw, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheraw, Chesterfield, Cheraw State Park, Cheraw Municipal Airport,
Northeastern Technical College, Society Hill, Patrick, McFarlan,
Cheraw Fish Hatchery and Chesterfield Detention Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7999 3449 8003 3449 8005
      3447 8010 3481 8009 3481 7994 3476 7993
      3474 7989 3468 7986 3465 7980 3461 7978
TIME...MOT...LOC 1808Z 236DEG 24KT 3466 8001

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, May 23, 2:38 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
238 PM EDT Mon May 23 2022

SCZ027-028-031-037-135-231915-
Lexington SC-Calhoun SC-Richland SC-Sumter SC-
Northwestern Orangeburg SC-
238 PM EDT Mon May 23 2022

...A strong thunderstorm will impact portions of northern Calhoun,
southeastern Lexington, west central Sumter, north central Orangeburg
and southeastern Richland Counties through 315 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandy Run, or 13 miles southwest of McEntire Air Base, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McEntire Air Base, Eastover, Gadsden, Poinsett State Park, Congaree
National Park, Hopkins, Sandy Run, Fort Jackson McCrady Training
Center, Fort Motte and Wedgewood.

This includes Interstate 26 between mile markers 125 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3362 8096 3377 8107 3407 8065 3380 8045
TIME...MOT...LOC 1838Z 238DEG 35KT 3374 8090

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MG

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:28 PM EDTSpecial Weather StatementCAELexington32 min
May 23, 10:31 AM EDTSpecial Weather StatementCAEEdgefield29 min
May 23, 10:40 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick35 min
May 23, 11:03 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Saluda27 min
May 23, 11:30 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Newberry, Saluda30 min
May 23, 11:59 AM EDTSpecial Weather StatementCAELexington31 min
May 23, 12:29 PM EDTSpecial Weather StatementCAEFairfield, Richland31 min
May 23, 12:49 PM EDTSpecial Weather StatementCAELancaster26 min
May 23, 1:11 PM EDTSpecial Weather StatementCAEChesterfield34 min
May 23, 1:41 PM EDTSpecial Weather StatementCAEChesterfield34 min
May 23, 2:09 PM EDTSpecial Weather StatementCAEChesterfield36 min
May 23, 2:38 PM EDTSpecial Weather StatementCAECalhoun37 min
May 23, 2:49 PM EDTSpecial Weather StatementCAECalhoun26 min
May 23, 2:49 PM EDTSpecial Weather StatementCAEBarnwell26 min
May 23, 3:15 PM EDTSpecial Weather StatementCAESumter30 min
May 23, 3:19 PM EDTSpecial Weather StatementCAEBarnwell26 min
May 23, 5:45 PM EDTSpecial Weather StatementCAEBarnwell30 min
May 23, 5:53 PM EDTSevere Thunderstorm WarningCAEBamberg52 min
May 23, 6:13 PM EDTSpecial Weather StatementCAECalhoun, Lexington, Richland47 min
May 23, 6:45 PM EDTSpecial Weather StatementCAELancaster45 min
May 23, 6:55 PM EDTSpecial Weather StatementCAECalhoun, Clarendon65 min
May 23, 7:16 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lee59 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.